canarypapers

What is a “safe” Tylenol dose? A riddle wrapped in a mystery inside an enigma

with 6 comments

Last week I got the news that my 17 year old niece’s liver is “shot.” Tests are pending to determine how this diagnosis will effect the potential of a bright, intelligent, beautiful young woman who, until last week,  believed that the greatest challenge before her was financing her college education. According to her doctor, the liver damage is the result of  “unintentional overdosing” on  Tylenol + allergy medications.

Most of us have heard at least a few of these stories about people who inadvertently took “too much” Tylenol — stories about people who unknowingly and unintentionally overdosed by taking Tylenol + other medications that contain acetaminophen: stories about perfectly healthy people who, out of the blue, developed acute liver failure and died.

There are some who would like us to believe that liver damage from acetaminophen is entirely self-inflicted — the result of suicide attempts, or a by-product of alcoholism or pain-killer addiction. While these may account for a large number of the cases, research has also been revealing, for years now, that a surprising number of cases involve people who were taking the recommended dose — or less — or who unknowingly took several medications containing acetaminophen. And it doesn’t take years or even weeks to deliver a fatal dose to your liver. It takes only a few days. Just a few days of accidentally doing the wrong thing.

According to a July 2009 LA Times piece, acetaminophen overdose is the #1 cause of acute liver failure in the United States. And, unlike other forms of liver failure that take years to develop, such as with alcoholism and disease, acute liver failure from acetaminophen overdose can develop in just 48 hours. In California, alone, of the nearly 8,000 cases of actual acetaminophen overdose in 2008, 4,368 were unintentional.

This has grown to be such a problem that other countries, such as the UK (whose evil socialist government “runs” health care and therefore — unlike the U.S. –  has a financial stake in the health and well-being of its citizens) have made changes to the dosage, packaging and marketing of acetaminophen in an effort to put the brakes on what had become an epidemic of acute liver failure due to acetaminophen overdose. These efforts have cut back dramatically on the incidence of acute liver failure from unintentional acetaminophen overdoses.

The U.S. tried something similar last year. The title to the June 2009 ABC news report pretty well summed up the impetus:  FDA Panel Urges Cuts in Acetaminophen Dosage: Concerns Over Unintentional Overdose Hazards May Change How Drug Is Marketed

Here, history seems to be repeating itself. In 1977, an FDA advisory panel issued an urgent recommendation that Tylenol labels be required to carry this warning: “Do not exceed recommended dosage because severe liver damage may occur.” The emerging science concurred, as seen in this 1979 news article:

From the 1979 archives: Tylenol Markers Deny Danger Charge

It took nearly 30 years of ignoring the science and millions in wrongful death lawsuits against Tylenol, but the FDA finally heeded the panel’s urgent recommendation. As of 2006, Tylenol labels began warning that taking more than 8 Extra Strength Tylenol tablets can cause severe liver damage. Last year’s urgent recommendations to the FDA have been similarly left to collect dust. For the record, the panel’s four recommendations were as follows:

  • Lowering the maximum total daily dose of nonprescription acetaminophen for adults, which is currently set at 4,000 mg. per day [which makes sense, considering that, according to the warnings info on the Tylenol website, 4,000 mg. per day is safe, but anything over this may cause "severe liver damage," which seems an awfully tight rope to walk, considering that one pill per day too much can mean the difference between a "safe" dose and severe liver damage].
  • Reducing the maximum single dose of non-prescription acetaminophen for adults to 650 mg from the current maximum of 1,000 mg [which also makes sense, considering that one could dutifully follow the label directions on Extra Strength Tylenol to take "two caplets every 4 to 6 hours" -- perhaps overlooking or downplaying the importance of the warning to not exceed 8 caplets in 24 hours -- only to unintentionally overdose (6 doses x 1000 mg. = 6,000 mg per day) to the tune of 2,000 mg. over the safe limit per day].
  • Making this 1,000 mg. adult single dose by prescription only [Reminder for those terrified of big government intrusion into your lives: this regulation wouldn't prohibit determined people from doubling up and taking as many over-the-counter mgs. as they please; it would only make the dispensing of this higher risk dosage less haphazard than it currently is.]
  • Eliminating acetaminophen from combination prescription products.” [Another reminder for folk terrified of big government take-overs: this regulation would not take away your Vicodin and Percocet. It would only remove acetaminophen from these products, to help avoid the potential for overdosing on acetaminophen. There would be nothing preventing you from taking over-the-counter acetaminophen with your Vicodin and Percocet].

In response to these recommendations, the makers of Tylenol — McNeil Consumer Healthcare – released a statement:

“While we share the FDA’s mutual goal of preventing and decreasing the misuse and overdose of acetaminophen, we have concerns that some of the FDA recommendations could discourage appropriate use and are not necessary to addressing the root causes of acetaminophen overdose.”

At first read, it’s difficult to pin down exactly what the folks at Tylenol hoped to convey in this statement.

Is their goal to spare others the fate of, say, my 17-year old niece? If so, then it would have behooved them to extrapolate a bit on the terms, “appropriate use” and “root causes of acetaminophen overdose.” Otherwise they run the risk of appearing to be more concerned about their profit margin than the margin of safety for those who use Tylenol.

But since they didn’t extrapolate — and since the advice of the FDA panel has yet to be followed — I’ll seize the mantle. Allow me to extrapolate because, according to the FDA, “about half of the deaths associated with taking painkillers containing acetaminophen are due to unintended overdoses.” Allow me to extrapolate, so that I may enlighten the average American consumer to what I wish my sister-in-law had known 17 years ago — back when the makers of Tylenol were still arguing with science and stonewalling efforts to post warnings on their labels — back when my sister-in-law first started medicating my niece with Tylenol in conjunction with various allergy and cold medications, many of which also contained acetaminophen. Allow me to extrapolate.

Eenie meenie miney moe: The official word from Tylenol on the “safe” dosage-per-day vs. overdose


On the Tylenol site, the instructions on Children’s Tylenol Suspension Liquid recommend giving a dose “every 4 to 6 hours,” with the additional advice: “If needed, repeat dose every 4 hours while symptoms last.”

By my math, if a parent dutifully follows these instructions, then — over the period of 24 hours — they will have dispensed 7 doses of Tylenol to their child, which is, if you bother to read the accompanying warning on the package, two doses too many — precisely enough to cause, according to the package, “severe liver damage.”

One could hardly blame parents — preoccupied with the needs of their sick child — for not doing the math, for failing to notice that the dosing instructions are utterly contradicted by this warning: “Severe liver damage may occur if your child takes more than 5 doses in 24 hours.”

The packaging for Regular Strength Tylenol for adults contains a similar mathematical sleight of hand, as adults are advised to take “2 tablets every 4 to 6 hours” (which could equate to 14 tablets per day), even as their warning utterly contradicts this advice: “Severe liver damage may occur if adult takes more than 12 tablets in 24 hours.”

If the folk at Tylenol were genuinely interested in “addressing the root causes of acetaminophen overdose,” they might have opted to be more clear in the instructions on their Children and Adult Tylenol packages by simply directing: “Take every 6 hours.”

The problem is — and we all know this — Tylenol tends to wear off in 4 hours. To someone in pain, or to a parent with a feverish child, the implicit permission to dose every 4 hours is not only a blessing, it’s a necessity.  Six hours is just too long. The folks who peddle acetaminophen know this. We all know this. How to market a product with this built-in flaw — where the de facto effective dose is also enough to potentially cause acute liver failure?

The answer seems to be this:  Give 2 sets of contradictory instructions, then put the onus of noticing the discrepancy onto the consumer. Riddle consumers with a mystery wrapped inside an enigma, then tell them, “We’ve told you, in so many words, what to do. If you screw up and heed the wrong set of instructions, don’t say we didn’t warn you.”

To this end, the folk at Tylenol waged an ad campaign telling their customers, “If you’re not going to take Tylenol properly, we’d rather you didn’t take it at all.”

A math-savvy consumer could counter this with, “If you’re not going to tell your customers how to properly take Tylenol, we’d rather you didn’t sell the stuff.”

NOTE: For practical advice on avoiding accidental acetaminophen overdose, Medicine.net has some sound guidelines to follow, including the advice to not exceed the recommended maximum dose per day, which seems the safest bet, given the ambiguities of the label directions on every single acetaminophen package I’ve consulted.

Because, earth to acetaminophen peddlers, no matter how carefully you follow the letter of the law — carefully protecting yourself from liability by printing mathematical enigmas on your packaging, which are supposed to suffice as warnings — the fact is that most people think of Tylenol as an entirely  safe drug, never suspecting that, given the perfect storm of circumstances, the threshold between a “safe” dose and a potentially liver-damaging dose may be as little as one pill per day over the course of a few days.

Equally disconcerting are the factors that go into making this perfect storm — such as being sick with the flu and not eating or drinking  normally for a few days. This, in itself, is enough to tip the “safe” dose into the liver-damaging category, which Tylenol sort of, kind of hints at on their site in so many words.

HOW MANY DAYS IS IT “SAFE” TO TAKE TYLENOL? (The translation)

According to the warnings on the Tylenol site for the Children’s Tylenol:

Stop use and ask a doctor if:
  • Pain gets worse or lasts more than 5 days.
  • Fever gets worse or lasts more than 3 days.

Translation:

  • It is not safe for a child to take Tylenol for longer than 5 days, (10 days for an adult) unless directed by a doctor.
  • A sick child (or adult or anorexic), who may not be eating or drinking normally, should not take Tylenol for more than 3 days.

The latter point was more authoritatively stated by Dr. Robert Squires, clinical director of the Division of Pediatric Gastroenterology at the University Pittsburgh School of Medicine. As written in the above-mentioned ABC news article from last June:

While four grams per day for a day is safe, [NOTE: 4 grams = the 12-tablet maximum dosage on the adult Tylenol package] there may be circumstances that would make this dose problematic,he said. These circumstances, he said, could include cases in which acetaminophen pills are taken with other acetaminophen medication, taken with alcohol, or taken in association with the prolonged fasting one might experience when they are sick.

It would surely come as a surprise to many Tylenol users to know that — should they be off their feed for a few days while sick with, say, the flu while simultaneously taking Tylenol according to label instructions — they might be “unintentionally overdosing” on acetaminophen. All the worse if they are also taking other medications for cold, cough or sinus symptoms that contain acetaminophen. Too, you’d hardly think that just a few days of taking the recommended dose of Tylenol could have such dire effects.

Or, in the case of my niece, that you could be engaged in everyday teenage pursuits — learning to drive, going to the beach with friends, planning college, arguing with your mother, sneaking text-messages in class, over-obsessing about your imperfections — only to be told, seemingly out of the blue, that your liver is “shot.”

Written by canarypapers

March 9, 2010 at 12:26 pm

6 Responses

Subscribe to comments with RSS.

  1. It is not just medically untrained users of acetaminophen/(called paracetemol in Australia) who cause overdoses.

    Several years ago in Westmead Children’s Hospital Sydney NSW Australia a young boy died of acute liver failure after medical staff gave him excessive doses of paracetemol over several days. In this case the dosage was aggravated by the fact that the patient was also obese.

    It has puzzle me that paracetemol seems to be so strongly preferred over aspirin by medical professionals because of fear that aspirin might cause gastrointestinal bleeding> It seems to me that a bit of blood in the stomach should be preferable to acute liver damage followed by coma and death.

    Carlyle Moulton

    March 23, 2010 at 1:29 am

  2. I’ve long puzzled over this, myself. Especially considering that Tylenol is, in my experience, inferior to aspirin for relieving pain.

    It’s only recently that a bell went off in my head *ding!* about the real nature of the relationship between aspirin and Reye’s Syndrome. Curious, I did a little research and, sure enough, found this:

    It’s a tribute to Johnson & Johnson’s marketing effort that so many people have heard of Reye’s and its association with aspirin, given how extremely rare it is. In 1986 there were approximately 100 cases in the U.S. In the UK there were 172 cases reported between 1986 and 1999; only 17 associated with aspirin use. Aspirin (an extract of willow bark)… has been on the receiving end of a corporate disinformation campaign. J&J has whipped up exaggerated fears of lethality….

    “Despite over 20 years of study, there is still debate about the nature of the association between aspirin and Reye’s Syndrome,” according to the Australian report [a 2004 evaluation by an Australian government committee], whose authors reviewed all the relevant studies. In many cases it turned out that the symptoms attributed to Reye’s were actually manifestations of inborn errors of metabolism -the body couldn’t make enough of a certain enzyme. In 1987 a researcher named Orlowski at the Children Hospital in Camperdown -Reye’s old hospital- reviewed the records of 20 patients diagnosed with Reyes and found that only one had been administered aspirin, and “this patient had a zero salicylate level when admitted hospital after severe vomiting.”

    … More Americans probably fear aspirin as a cause of Reye’s syndrome than fear acetaminophen as a cause of severe liver damage. Yet, as discussed in a previous column there are approximately 2,000 cases of acute liver failure annually in this country, resulting in about 500 deaths.

    And then another bell went off *ding!* about the power of pharmaceutical “marketing” (in this case, Johnson & Johnson/McNeil Pharmaceutical) to buy favor and essentially purchase a monopoly with the health care industry:

    The reason hospitals dispensed more Tylenol than any other non-prescription pain-reliever was because J&J offered the best contract terms. Tylenol owned 90% of the hospital analgesic market because hospitals made more money by prescribing Tylenol than by prescribing other OTC pain-relievers. Johnson & Johnson aggressively contracted and marketed Tylenol in hospitals because they knew that patients given Tylenol in the hospital would most likely purchase Tylenol at their local drug store after they checked-out of the hospital….. J&J sales reps were in pediaticians’ offices every other week handing out free Children’s Tylenol to doctors and their staffs.

    And then another bell *ding!* about the power of the pharmaceutical industry (again, J&J and McNeil) to bury research and evade liability for their products:

    FDA Fails to Protect Public from the Dangers of New Drugs, House Report Concludes

    Reading the documents from this pdf report (above), I can’t help but wonder if perhaps Bush-Cheney didn’t model their “state secrets” defense on Zomax case, in which the J&J/McNeil effectively exploited a legal maneuver (“secrecy orders… necessary to guard the company’s chemical formulas and marketing methods”) to silence the truth about their crimes.

    Considering Tylenol’s role in trumpeting the dangers of Reye’s syndrome (contrasted with their eerie silence of over the dangers of acute liver failure from Tylenol, not to mention the cover-ups into the dangers of other J&J/McNeil drugs), and considering their ability to purchase blind allegiance with the medical community, and to then buy enough power to influence FDA regulations and enforcements, it should come as no surprise that the pharmaceutical industry has been treated with kid gloves over the past several decades and is now being richly subsidized by the U.S. government (welcome to American health care reform!) through under-the-table deals with both the Bush & Obama Administrations.

    It was really just a matter of time before the money trickled up into the right pockets.

    canarypapers

    March 23, 2010 at 6:34 am

  3. The fact is that tylenol was never designed to be taken around the clock. The medically toxic dose of acetominophen is 150 mg/kg–in an average 70kg adult that works out to 10.5 gms IN A SINGLE INGESTION…that is 20 extra strength tabs (500mg) at once. Manufacture recommends 2 tabs every 4-6 hours. Even given round the clock for 24 hours thats still only 12 tabs. So in a normal healthy adult these doses do NOT cause liver damage. 50% of overdoses are intentional which won’t be prevented regardless of labeling. The other 50% are “accidental”. Hows that? Simply consumers do not read the label….they take 3 or 4 tabs at a time or 4 tabs every 2 hours or mix with alcohol or mix with other drugs containing acetominophen–because they don’t read the label nor care either. Its a DRUG like any other and user beware–if you don’t know what your putting into your body or don’t care enough to read the label then you put your life at risk. Alcoholics are at risk for almost every medication they take because their liver function has been destroyed by their habit….tylenol is just one of many things that can cause their damanged liver to fail. Change the labeling all you want—patients do not read them now and won’t later either. Every day I see patients in my practice who tell me “I don’t know” when I ask them what medications they are taking. Same answer when I ask the dosage they are on. Are you serious–popping pills into your body without knowing the names or doses….we have a saying in medicine: you can’t fix stupid. NO drug is safe if you don’t use it right or know how to take it. Sure mix ups occur but acetominophen is one of the safest drugs given to man…it is just man being stupid or not caring to read or not caring about being alcoholic that causes the problem.

    jdi

    May 22, 2011 at 7:36 am

  4. I appreciate your comments, but I respectfully disagree with your opinion that liver damage from Tylenol is due to people being “stupid or not caring to read or not caring about being alcoholic that causes the problem..”

    As you stated earlier in your comment, regarding the 12 tab per day dosage, “… in a normal healthy adult these doses do NOT cause liver damage.” The fact is that many people who take Tylenol are not normal health adults. They’re normal sick adults, who may be suffering for several days with, say, the flu and may have a reduced intake of food and fluids, which can tip this safe dose to a toxic dose. So can drinking 3 alcoholic drinks per day — something that many non-alcoholics do from time to time. To re-quote Dr. Robert Squires, clinical director of the Division of Pediatric Gastroenterology at the University Pittsburgh School of Medicine:

    “While four grams per day [12 adult Tylenol tabs] for a day is safe, there may be circumstances that would make this dose problematic. These circumstances could include cases in which acetaminophen pills are taken with other acetaminophen medication, taken with alcohol, or taken in association with the prolonged fasting one might experience when they are sick.”

    This is because the threshold between the therapeutic dose and the toxic dose is very small, and can be easily breached by taking acetaminophen in combination with caffeine, alcohol or with acetaminophen-containing narcotics. And this is part of the reason why Tylenol/acetaminophen overdose is the most common cause of acute liver failure in the U.S., accounting for more than 50% of the cases. Unlike the forms of liver failure caused by disease or alcoholism, which take years to develop, acute liver failure from Tylenol overdose has a rapid onset, sometimes in as little as 24 to 48 hours. I think it does a great disservice to consumers to attribute the incidence of acute liver failure from Tylenol solely to stupid people and alcoholics, when the facts show that many of these cases occur because of unintentional overdosing by taking Tylenol + a prescription drug containing acetaminophen, such as Vicodin or Percocet/Oxycodone APAP.

    To be fair, a patient who has just had major dental surgery and been prescribed, say, Percocet could be excused for failing to know the right questions to ask the pharmacist, or for failing to hop in the internet as soon as he gets home to research the ingredients in that Percocet. And — if the bottle I was prescribed last month is any indication — the label is no help as there is zero mention of acetaminophen on it. Is it any wonder, then, that an estimated 60% of the unintentional overdoses on Tylenol/acetaminophen are due to patients taking Tylenol + an acetaminophen-containing narcotic like Percocet?

    You said, “Change the labeling all you want—patients do not read them now and won’t later either. Every day I see patients in my practice who tell me “I don’t know” when I ask them what medications they are taking.”

    Sometimes I think the medical community want to have it both ways. First, assume the patient is stupid, and — because of this — give them as little information as possible. Then blame the patient for their ignorance when things go wrong. I think that pharmaceutical industry is guilty of the same, only for a different reason: profit.

    Case in point, 2 years ago, an FDA advisory committee voted 20-17 in favor of removing removing acetaminophen from prescription narcotics so that — rather than prescribe these in a single pill — doctors would prescribe the narcotics and, if needed, write a second prescription for acetaminophen. The panel acknowledged that this would increase safety for patient, not only in terms of reducing the risk of unintentional overdose, but for chronic pain patients who take these narcotic long-term, it would allow the patient and physician to better monitor the actual dosage of acetaminophen, which — as you noted — was never intended to be taken long term. The pharmaceutical industry — which sold $2.6 billion in acetaminophen sales the previous year — was understandably not in favor of removing acetaminophen from prescription narcotics. Their reasons were, of course, all about the welfare of the patient.

    That the recommendations of this FDA panel have yet to be followed comes as no surprise. The love affair between the pharmaceutical industry and the FDA is has been a long one, with McNeil (the makers of Tylenol) being pioneers in the art of using financial incentives to promote their products to physicians and, on an even grander scale, to influence public policy to the extent that the warnings and precautions for safe Tylenol usage have always run 40 years or more behind the science.

    canarypapers

    May 22, 2011 at 7:31 pm

  5. You should check your math – just as an example, you say:

    “The packaging for Regular Strength Tylenol for adults contains a similar mathematical sleight of hand, as adults are advised to take “2 tablets every 4 to 6 hours” (which could equate to 14 tablets per day), even as their warning utterly contradicts this advice: “Severe liver damage may occur if adult takes more than 12 tablets in 24 hours.””

    But this is not true- to cite an easy example, imagining that the sick individual wakes up at 7am and starts their dosage at 8am, taking Tylenol every 4 hours, then they will take 6 doses in one 24-hour period:
    -8am
    -12pm
    -4pm
    -8pm
    -12am
    -4am

    Even if you considered starting their day at 8am, the next dosage after 4am, at 8am, would be 24 hours later than the first dosage at 8am, and would not be included in the 24-hour period.

    natural.log

    November 12, 2012 at 11:09 am

  6. Your poor neice. It is sad people aren’t informed as to the very real danger of this OTC medication. Tylonol markets itself as a safe medication but it isn’t. Thank you for educating the public on this deadly medication. If you have saved one life it’s worth it.

    I do not take Tylonol. It’s dangerous. I prefer Optalgin. Optalgin is not available OTC in America, but it should be. It is safe and won’t cause liver damage or death if acedental overdose.

    Merav

    January 17, 2013 at 4:56 am


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

%d bloggers like this: